Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 27, 2017, 12:04 PM EDT for Cayuga County, Onondaga County, Seneca County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2017, 12:04 PM EDT (16:04 UTC)
- Expired
- Jun 27, 2017, 12:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY
The radar
The Binghamton radar (KBGM), 93 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:07 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 27, 10:07 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1007 AM EDT Tue Jun 27 2017 .SYNOPSIS... Today will remain cool and unsettled, as another upper level disturbance, brings the likelihood of showers and thunderstorms, especially over central New York. By Wednesday, drier and warmer weather is expected, as high pressure builds over the region. && .NEAR TERM /THROUGH WEDNESDAY/... 1005 AM Update...Upper low is advancing east slowly into western NY. Band of showers ahead of the low is moving east of I81...followed by a dry area. More showers and isolated thunder will develop this afternoon as the low passes by. Some gusty winds and small hail is possible. Grid updates this morning included adjusted timing on showers and drier areas, and temps, especially in areas where clouds and rain have kept them lower than forecast. Previous discussion continues below. 3 am update... Earlier showers have pushed eastward into the Hudson Valley at this time, with patchy clouds and areas of fog left in its wake. Fog could be locally dense in some of our river valleys prior to daybreak. The next system to impact the region later today will be a vigorous short-wave/compact upper low, well seen on satellite imagery across eastern Michigan early this morning. As this system translates eastward, so will its cold core aloft (mid- level temperatures as low as -22 to -24C). This will result in an expanding area of showers/embedded thunderstorms, particularly over CNY, from later this morning through the late afternoon hours. Model soundings later today show a well mixed low-level environment once again over the forecast area, topped by steep mid-level lapse rates (700-500 mb LR near 7C/km), some dry air aloft, and fairly low freezing levels. These all point to the possibility of gusty winds and hail with stronger thunderstorms, so such verbiage will be added to our gridded forecasts, and these threats will also be conveyed in our hazardous weather outlook. Temperatures will be cool again today, as we remain under the influence of a chilly long-wave trough over eastern Canada and the northeastern states. In fact, highs this afternoon will stay in the 60s for many areas, with only the Wyoming/Lackawanna Valleys of NEPA having a decent chance to eclipse 70 degrees. Tonight, as the aforementioned short-wave/upper low lifts out to the northeast, drier air and sinking motion will develop over CNY/NEPA, leading to clearing skies over time. Only our far northern zones (southern Tug Hill region) will retain a small chance of showers, closer to the departing disturbance. Given the probability of wet soils from recent rainfall and the onset of good radiating conditions overnight, areas of fog seem like a good bet in the usual twin tier river valleys. Lows by daybreak should range from the upper 40s-mid 50s. Wednesday looks like a pleasant early summer day, with a fair amount of sunshine, and low humidity. Although readings will certainly be warmer than the preceding couple of days, Wednesday's highs will still be a bit below climatology for most areas for late June, with temperatures ranging in the 70s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... 350 AM Update... Main concern will be for return of thunderstorms Thursday afternoon-evening, some of which could be strong to severe with gusty winds and/or hail. Wednesday night will be quiet, though clouds will be increasing towards dawn ahead of the next system. It will probably be one of those nights with a shallow surface inversion forming early in the evening for the radiational cooling spots, yet temperatures will hold milder for ridges and the Lake Plain. Things turn interesting Thursday. Significant warm air advection occurs, with southwesterly low level jet increasing to 30-40 knots at 850mb. Associated warm front will be connected to low pressure lifting from the upper Midwest, across the Northern Great Lakes, to the Ontario-Quebec border. Meanwhile, one or more shortwaves will zip through brisk westerly flow. Precipitable water values will quickly get past 1.5 inches Thursday afternoon through evening. Overall, enough coming together for a likelihood of thunderstorms Thursday afternoon- evening, especially in Central New York; with at least some threat for strong winds due to a good amount shear through most of the column as well as some dry air in the mid levels to promote downdrafts. Hail also a threat due to amount of Convective Available Potential Energy at hail growth temperatures, and strong storm relative flow around or greater than 50 knots at the equilibrium level. Mixed layer CAPE looks probable to get past 1000 J/KG and perhaps 1500 J/KG in the Lake Plain. 0-1km helicity values get into the hundreds, which is worrisome, and points to potential for isolated supercells as the warm front lifts east. Factors counting against a more organized severe threat include mid level lapse rates that will not be steep, and slight 500mb height rises instead of falls. Also, while a jetmax or will travel across the region aloft, it is unsure at this point if placement will be favorable or perhaps even unfavorable for ascent. So the synoptic forcing picture is unclear. Though warm front will shift north of the area Thursday night, shallow mesoscale boundaries could shove potential convection further south across the area Thursday night, and thus we will have to watch of the possibility of training storms and locally heavy rainfall from elevated precipitable water values. && .LONG TERM /FRIDAY THROUGH MONDAY/... 350 AM Update... Forecast adjusted towards latest multi-model blend. Same idea holds true through the period; a busy weather pattern continues. Though there will be dry intervals, it will be really tough to go more than a day without showers-thunderstorms in the area. Previous discussion... SW flow aloft will prevail through most of the forecast period. Multiple shortwaves are forecast to move across the region through the period. This type of pattern will lead to an unsettled weather, thus there is a chance for precip Friday through Sunday. We may see another break in the pattern on Monday which may bring us a couple days of dry weather. It needs to be emphasized that although at least a chance of showers/storms will be in the forecast through this period, any all-day washouts look highly unlikely, with significant rain- free periods, and convective chances greater coincident with peak heating during the afternoon/early evening hours. Friday-Monday, look for highs in the upper 70s-low 80s. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... For the most part, although VFR conditions will prevail today, showers/embedded thunder will remain a possibility through mid- late afternoon. A somewhat greater chance for this occurrence will be for our CNY terminals, as opposed to KAVP. Although brief restrictions are possible, we'll leave things as VFR at this juncture. Also, we'll leave thunder out for now, although we'll have to be vigilant of this possibility, especially during the afternoon. Lots of uncertainty with fog development later tonight, with conflicting signals in the model data. For now, we've introduced the idea of IFR-below alternate minimum restrictions at KELM after 06z. Generally W-SW winds will average 5-10 kt today. Any showers/thunderstorms later today could bring brief gusty winds, perhaps 25-35 kt. SW winds will diminish later tonight to 5 kt or less. Outlook... Wednesday...Possible early morning fog at KELM, otherwise VFR. Thursday through Saturday...At least periodic restrictions anticipated in showers/thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM/MLJ NEAR TERM...DGM/MLJ SHORT TERM...MDP LONG TERM...KAH/MDP AVIATION...MLJ/RRM
Hazardous weather outlook, Jun 27, 3:57 AM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 357 AM EDT Tue Jun 27 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-280800- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 357 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today, especially in Central New York. Some storms could contain strong gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. After a break Wednesday, a warm front will lift through the region Thursday afternoon and evening with thunderstorms. There is a potential for a few of these storms to be severe with damaging winds and large hail. Monitor the forecast as this event gets closer. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 11:43 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1143 AM EDT TUE JUN 27 2017
NYZ015>017-271630-
Southern Cayuga NY-Seneca NY-Yates NY-
1143 AM EDT TUE JUN 27 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA...
NORTHEASTERN YATES AND WESTERN CAYUGA COUNTIES UNTIL 1230 PM EDT...
At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm over
Kendaia, or 7 miles southeast of Geneva, moving east at 20 mph.
Nickel size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Fleming, Ledyard,
Port Byron, Union Springs and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4277 7697 4286 7698 4303 7669 4303 7656
4269 7653 4267 7701 4276 7701
TIME...MOT...LOC 1541Z 252DEG 9KT 4278 7688
KAHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:43 AM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 47 min |
| Jun 27, 12:20 PM EDT | Special Weather Statement | BGM | Tioga | 40 min |
| Jun 27, 12:43 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 24 min |
| Jun 27, 12:52 PM EDT | Special Weather Statement | BGM | Broome | 38 min |
| Jun 27, 1:51 PM EDT | Special Weather Statement | BGM | Chenango | 54 min |
| Jun 27, 2:20 PM EDT | Special Weather Statement | BGM | Chenango | 55 min |
| Jun 27, 2:40 PM EDT | Special Weather Statement | BGM | Broome | 35 min |
| Jun 27, 2:41 PM EDT | Special Weather Statement | BGM | Otsego | 49 min |
| Jun 27, 6:19 PM EDT | Special Weather Statement | BGM | Sullivan | 41 min |
| Jun 27, 2:21 PM EDT | Special Weather Statement | BGM | Wayne | 54 min |
| Jun 27, 2:22 PM EDT | Special Weather Statement | BGM | Pike | 53 min |
| Jun 27, 3:01 PM EDT | Special Weather Statement | BGM | Susquehanna | 29 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.